When a student, only identified as Logan, at UMass Amherst was caught selling heroin, rather than expel him, school officials allowed him to be recruited by campus police as a confidential informant, according to the Boston Globe. Parents of the student were not informed and no criminal charges were filed. But when Logan died of a heroin overdose a year later, it called the school’s policy into question and pushed the administration to reconsider how best to help students who may be struggling with addiction.
Whether or not Logan was struggling with heroin dependence prior to being recruited as a campus informant is unknown, but there were no safeties put into place to monitor how he was doing or if drug use was a potential issue for him. Because family members were not alerted to the situation on any level, they didn’t have the opportunity to intervene either.
Preventing Overdose Deaths
While campus police said that they didn’t know that Logan had a heroin use problem, he was caught selling heroin on campus. Few people have an illegal substance in their possession and don’t use the drug, so many believe that the charge alone should have been a red flag.
Though campus cops apparently didn’t recognize the signs of heroin abuse, it may be surprising to know how often family members overlook the blatant signs of opiate use and abuse in their addicted loved ones. In part, they may not wish to believe that drug abuse or addiction is a problem, but it may also be due to a lack of education.
Signs of Heroin Addiction
If you have no reason to suspect heroin abuse, you wouldn’t necessarily recognize the signs of use of the drug even if they were right in front of you. If you are concerned that something is off with your family member and believe that drug abuse may be a problem, consider the signs of heroin use, as outlined by the National Institute on Drug Abuse (NIDA):
- Confusion or “sleepy” behavior
- Moving slowly
- Small pupils
- Marks on the skin at the injection site if using needles to inject the drug
- Paraphernalia that may include needles, small pieces of cotton, burnt spoons, or small metal containers, etc.
If the person is dependent upon heroin and for any reason without the drug – or enough of it – they will likely exhibit withdrawal symptoms, including:
- Nausea and vomiting
- Bone and muscle pain
If you are concerned that heroin abuse or addiction is a problem for your loved one, we can help. Contact us at Axis today to learn more about our intensive addiction treatment program now.